Request Info

What to Expect From a Halloween Nursing Shift


What Nurses Should Look for on Halloween Night

Halloween night, 2002: A night-duty nurse was noting her patients for the evening and spotted a favorite older gentleman whom she hadn’t seen in a few days. The two exchanged a smile and since he was looking better than ever, the nurse gave him a thumbs up.

She looked back down at her notes and couldn’t find the man’s name on the patient census. The nurse looked up her patient’s record and discovered he had died two days earlier. “It was like he came back to say he was fine,” she said.

If you’ve worked the night shift for any amount of time, you’ve probably heard your share of ghost stories and inexplicable events.

But nurses and other healthcare workers know that beneath the spooky costumes and excitement of Halloween are some darker themes.

Related resource: Nurse’s Hospital Horror Stories

Halloween non-poisoning

When the trick-or-treating is complete and pumpkins are overflowing with candy, many a parent sorts their children’s Halloween treats looking for evidence of tampering. Concerned parents look for razor blades, needles stuck in apples, or cyanide-covered toffees.

The happy truth is this almost never happens. Snopes.com points to a single case of Halloween candy poisoning, in which a young boy was given poisoned candy, not from a stranger but from his father, and died on Halloween night. It was tragic and criminal, but there’s no evidence of Halloween poisonings by trick-or-treating from strangers.

The real scare on fright night usually comes from our own demons.

Overdosing on fright night

You’ve probably heard about bizarre patient behavior during a full moon, often accompanied by an onslaught of unfortunate coincidences, such as being short-staffed and over-booked.

Drug overdoses and alcohol-related accidents happen more frequently on Halloween and other nights when people are more likely to party and take risks. Here are the biggest things to look out for.

Related resource: Recent Ameritech Grad Saves Life

Opiate overdose

It’s hard to tell the difference between someone feeling high on opiates and someone actually experiencing an overdose. They often look the same. An overdose on opiates such as heroin or morphine, or legal prescription drugs such as Oxycontin or Oxycodone, include:

  • Difficulty breathing: Shallow breathing, labored breathing, and taking few breaths per minute all indicate an overdose.
  • Clammy, pale skin: This occurs in an early stage of overdose.
  • Blue-tinged skin: Lack of oxygen due to breathing problems can cause brain damage, a heart attack, or a coma. Look for blue or purple coloring around the mouth and fingernails.
  • Limp body: Someone who is awake but unable to respond or move is showing severe signs of opiate overdose.
  • Coma: Being in a coma looks a lot like sleeping. Comas are often seen in cases of overdose.
  • Vomiting: Opiate use often causes vomiting; when the individual is asleep or limp, it can be deadly. Vomit in the throat can seep into the lungs and cause a “death rattle.”

Opiate overdose is more common than most people realize — and it’s a relatively slow process. There’s often time to intervene and call for help.

Related resource: 5 Great Things about Night Shift Nurses

Alcohol poisoning

Some people misjudge their limits by drinking too much on Halloween, and alcohol poisoning is a real danger. Symptoms of alcohol poisoning include:

  • Confusion
  • Vomiting
  • Seizures
  • Slow/irregular breathing (less than 8 breaths per minute)
  • Blue-tinged skin
  • Low body temperature
  • Passing out and inability to respond

Follow your hospital’s procedures for treating an overdose. These may include CPR, administering Naloxone (also called Narcan or Evzio), or stomach pumping.

Halloween often provides the perfect storm of spooky expectations and bad decisions. So if it’s your luck to get the Halloween graveyard shift, be prepared for anything!

At Ameritech, we train nurses and medical professionals to respond professionally in unexpected emergency situations. To learn more about our accredited programs, visit our website.